Hail, Prairie
- When
- May 23, 5:35 PM MST
- Where
- Prairie County, 9.42 mi NNE of Mc Cloud
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.030, -105.520
A trained spotter reported hail up to the size of quarters.
A warm front moving generally across eastern Montana, in conjunction with an upper level low centered over south central Montana and northwestern Wyoming, produced enough instability and lift to produce severe thunderstorms across northeast Montana. These produced locally heavy rainfall, a few produced large hail, and one produced a weak, short-lived tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A warm front moving generally across eastern Montana, in conjunction with an upper level low centered over south central Montana and northwestern Wyoming, produced enough instability and lift to produce severe thunderstorms across northeast Montana. These produced locally heavy rainfall, a few produced large hail, and one produced a weak, short-lived tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 23, 1:13 PM MST, 4 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 213 PM MDT Wed May 23 2018 .DISCUSSION... Upper low moving northeast into central Montana late today allowing for upper diffluent flow above the mid-level dry slot. Some showers and thunderstorms have fired up over southeast and south-central Montana and northern Wyoming this afternoon. These should threaten the SE zones this evening where the best shear are. Have added severe wording in to this area accordingly. Low pressure then lifts northeast of the area Thursday with parent upper low over the Prairie provinces. Upper pieces of energy with diurnal heating will allow for a few leftover showers/tstorms mainly in the northern zones throughout the day. Upper ridge then builds in for Friday allowing for temperatures to rise into the 80s that continues into Saturday. Then an upper low from the SW moves in, bringing increase chances for showers and thunderstorms Saturday Night through Monday. This is wetter solution than what was expected a few days ago. The main thing to stress - late Saturday will see the increase chance of severe thunderstorms. This system moves out mid week, but a longwave trough sets up over the western states and thus unsettled conditions can be expected through the end of the week. TFJ && .AVIATION... Brief MVFR KSDY/KSDY this evening in strong thunderstorms then mostly VFR. Some low clouds late tonight may bring MVFR conditions. Conditions improve Thursday as system moves out and upper ridge moves in. Winds: Light tonight then increase to 10-15 kts tomorrow afternoon. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement National Weather Service Glasgow MT 402 PM MDT WED MAY 23 2018 MTZ022-023-232245- Garfield MT-McCone MT- 402 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND WEST CENTRAL MCCONE COUNTIES UNTIL 445 PM MDT... At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Flowing Wells Rest Area, or 25 miles west of Circle, moving north at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Nelson Creek Rec Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4741 10593 4730 10625 4759 10653 4773 10605 TIME...MOT...LOC 2202Z 157DEG 12KT 4743 10614 Bigelbach
Special Weather Statement
National Weather Service Glasgow MT
411 PM MDT WED MAY 23 2018
MTZ022-232300-
Garfield MT-
411 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 500 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sand Springs, or 33 miles southwest of Jordan, moving north at 15
mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Edwards, Sand Springs and Steve Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4702 10694 4696 10783 4714 10792 4732 10793
4743 10702 4722 10690
TIME...MOT...LOC 2211Z 157DEG 11KT 4710 10755
BigelbachSpecial Weather Statement National Weather Service Glasgow MT 457 PM MDT WED MAY 23 2018 MTZ022-232345- Garfield MT- 457 PM MDT WED MAY 23 2018 ...SPECIAL WEATHER STATEMENT... At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near Sand Springs, or 31 miles west of Jordan, moving north at 15 mph. Small hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Edwards, Brusett and Steve Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4707 10701 4712 10770 4747 10781 4741 10692 TIME...MOT...LOC 2256Z 186DEG 12KT 4717 10755 Bigelbach
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
603 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 NNE WELDON 47.63N 105.88W
05/23/2018 E0.88 INCH MCCONE MT PUBLIC
&&
CLMThe Glasgow radar (KGGW), 155 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
5 hail, 1 tornado. Local standard time, as filed.
A trained spotter reported hail up to the size of quarters.
A member of the public located at the Hell Creek Cafe in Jordan reported quarter size hail in addition to heavy rain.
A trained spotter reported hail up to the size of golf balls.
Public reported mostly dime to nickel sized hail falling, with several hailstones as large as half dollars.
Off duty NWS employee observed this brief rope tornado northwest of Glendive. Photos sent in using social media.
A trained spotter reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyThe tornado archive for Montana, 2018Warnings in Montana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757674, 757675, 757676, 757677, 758200, 757678.